Patient survey New patient education video Facebook Twitter www.onxlti.com
Results 1 to 6 of 6

Thread: Does Coumadin cause eye bleeds?

  1. #1
    alicia Guest

    Default Does Coumadin cause eye bleeds?

    I awoke with an awful red eye. The whites of my left eye is completely red and bloody looking. I freaked out as this had never happened before and rushed to my opthamologist. He examined my eye and said several blood vessels had ruptured causing the bleed and it would be fine. He said theres nothing they can do to change the color, that time will heal it and its like a bruise and will change colors before it fades away. He said it may have been caused by Coumadin or it may have been sponatanius.
    I went to my cardiologist and had my INR/PT checked and they were normal for a change (2.5 and 20).

    Has anyone else had this problem while on Coumadin?
    Thanks for any info.

    Alicia
    (thats me with one bad eye LOL)

  2. #2
    Join Date
    Sep 2003
    Location
    near Fort Worth TX
    Posts
    5,974

    Default

    Alicia:

    I **haven't** had this problem, having blood vessels break in my eyes, which is surprising. I've always had a queasy stomach, throw up very easy -- a coughing bout can start it -- and often have had blood vessels break in my eyes and had splotchy spots on the upper part of my face.
    I've had several bouts of throwing up since my MVR surgery 6/24/03, but have only had very minor splotches on my face. Went through pretty bad a bout after breakfast Saturday while in St. Louis for a niece's wedding. I could see a few spots, but makeup covered them up.
    I had anticipated having an increase in the blood vessels breaking after going on Coumadin, but nothing yet.

    Maybe someone else has had a problem similar to yours and has also gone to an ophthalmologist....

    Marsha
    Marsha (7-28-50), MVP 1990/MVR (St. Jude) & ASD repair 6/24/03 Baylor University Medical Center, Dallas Texas. Hometesting since 11/03, first with ProTime 3, now with INRatio.
    John (3-13-46), MV repair 5/10/07, Dallas Presbyterian, port-access incision, Dr. William Ryan. Chordae ruptured 12/05 in car crash.

  3. #3
    Join Date
    Oct 2003
    Location
    Warren, Michigan
    Posts
    96

    Default

    Hi Alicia

    I have had two episodes of bloodshot eyes over the last few months. They cleared up in less than a week.

    The first was on a Sunday. I called a nurse referral service which is part of my Blue Cross insurance. She ran down a checklist of possible causes. When she got to blood thinners, I said Coumadin and she said "Bingo". My doctor also thinks it is a reaction to the Coumadin, although my INR was not high when I got to the office the next day.

    I posted an inquiry on this subject on this website around Oct 5. Although no one addressed the bloodshot condition itself, they did give me some valuable information about coumadin
    Tony

    AVR & Single Bypass

  4. #4
    Join Date
    Jun 2001
    Location
    upstate New York
    Posts
    9,897

    Default

    Joe has had that very bloody looking eye. His anticoagulation was OK at the time. It was just a blood vessel that burst. He had several opinions on it because it was so terrible looking, and all agreed that it just looks horrible because the blood from the burst vessel had flowed onto the white of the eye, and was actually a small amount of blood that spread, kind of like spilling a small amount of liquid on the floor, it spreads out far.

    It took maybe about 10 days for the redness to go away. His vision and eye were fine all through it.

  5. #5
    Join Date
    Jun 2001
    Location
    McLean, VA
    Posts
    1,597

    Default Subconjunctival hemorrhage

    Alicia, You had what is called a subconjunctival hemorrhage-the ultimate "bloodshot" eye. The first time you have one ,they are quite a shock. However they are harmless. I have had many of them. When I used to work long hours, sometimes 36 on, 12 off and then dissipate a little, they were quite common. I have been on Coumadin for 5 years and have only had one or two. I really don't think Coumadin is the cause, though once the blood vessel ruptures Coumadin might keep the bleeding going a little longer.As far as I know, these little hemorrhages have no relation to stroke. Marty
    Marty
    Mitral valve replacement
    September 17, 1998
    Mechanical St. Jude
    Inova Fairfax, Falls Church VA
    Dr. Ed Lefrak

  6. #6
    Join Date
    Jan 2002
    Location
    St. Petersburg, FL
    Posts
    196

    Default

    I've had several of these since my AVR about 5 years ago. I take coumadin and think that may make it look a little worse, but doesn't cause it, per se. I am an accountant and long hours and close work is what really causes it. They clear up in a few days, and I milk it when I can (ooooo, look, I'm working soooo hard!!) hahahahahaha!! Susan
    Sunshine Susan

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •